Alert archive / Kansas / Severe Thunderstorm Warnings in 1997
Severe Thunderstorm Warning 119, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 25, 1997, 7:07 PM CDT for Chautauqua County, Elk County, Kansas. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 25, 1997, 7:07 PM CDT (00:07 UTC)
- Expired
- Jun 25, 1997, 7:55 PM CDT
- In force
- 48 min
- Issued by
- NWS Wichita, KS
- Area
- Whole counties
Counties Chautauqua County, KS, Elk County, KS
The radar
The Wichita radar (KICT), 113 km from the middle of the area, began a volume at 00:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Topeka, KS (KTOP), launched 00:00Z, 0.1 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 39 J/kg
- Mixed-layer CIN
- -174 J/kg
- Mixed-layer LCL
- 1717 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km storm-relative helicity
- 2 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- -0.0
- Supercell composite
- -0.0
The text
As transmitted, in the capitals the NWS used until 2016.
775
WUUS1 KICT 260008 RRA
SVRICT
KSC019-049-260055-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
707 PM CDT WED JUN 25 1997
* SEVERE THUNDERSTORM WARNING FOR
CHAUTAUQUA COUNTY - SOUTHEAST KANSAS
ELK COUNTY - SOUTHEAST KANSAS
* UNTIL 755 PM CDT
* SOME TOWNS AFFECTED
ELK FALLS
LONGTON
HALE
* AT 705 PM RADAR INDICATED A SEVERE THUNDERSTORM 30 MILES
SOUTHEAST OF EL DORADO MOVING SOUTHEAST AT 15 MPH.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...EXPECT WINDS
OF 75 MPH OR GREATER...HAIL LARGER THAN AN INCH IN DIAMETER AND
TORRENTIAL RAIN. SEEK A STRONG INDOOR SHELTER AWAY FROM WINDOWS
IMMEDIATELY. HEAVY RAINS FLOOD ROADS QUICKLY. YOU SHOULD NEVER
TRY TO CROSS WATER COVERED ROADS.
ESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 25, 3:28 PM CDT, 3 hours 39 minutes earlier.
Area forecast discussion, Jun 25, 3:28 PM CDT, 3 hours 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 327 PM CDT WED JUN 25 1997 ...SHORT TERM... CNVTN ALG STNRY FNT IS THE MAIN PROBLEM THIS EVE... TSRA CONTG TO DVLP ALG STNRY FNT AT MIDDAY WHERE ADAP SHOWD FAVORABLE LO LVL MSTR CNVGNC WITH LI/S NR MINUS 9. XPCT CONTD DVLPMT ALG WLD-CNU LN INTO THE EARLY EVE WHERE SFC DWPTS IN LWR 70S WL CONT TO POOL ALG BNDRY WITH WK BUT MOIST SSWLY H8 FLO CONTG ABV FNT. MAINLY PULSE TYPE STMS WITH GRTST CONCERN LCLY HVY RAFL. CNVTN SHUD DMNSH WITH LOSS OF HTG AND AS LO LVL FLO/CNVGNC WKNS. OTHWS...DO NOT SEE GOOD FORCING MECHANISM FOR CNVTN OVRNGT SO WL GO DRY ACRS CNTRL/SCNTRL KS. TEMP-WISE...FWC SEEMS RSNBL AND WL DEVIATE LTL. KED ...LONG TERM... WK UPR LVL RDG TO BUILD OVR RGN...BRINGING SUBSIDENCE TMRW. WILL GO DRY AND STICK CLOSE TO GUIDANCE ON TEMPS. SEVERAL SUBTLE FEATURES MAKE IT TEMPTING TO ADD POPS THURSDAY NIGHT AND FRIDAY. FIRST...ALL MDLS HINT AT WK VORT COMING UP THROUGH THE RDG FROM THE SW THURSDAY NIGHT W/ETA BEING THE STRONGEST. ALSO NOTICING SOME GOOD LLVL MSTR CONVERGENCE SETTING UP WITH DVLPG LEE TROF IN SWRN NEBRASKA. MAY SEE TSRA COMPLEX SETTING UP IN SW NEBRASKA DURING THE EVENING WHICH COULD PROPOGATE SOUTHWARD INTO LLJ. HOWEVER...LLJ DIRECTION PROGGED TO BE FROM THE SW AND THETAE RDG TO BE STRAIGHT N/S. WITH LTL STEERING FLOW TO THE SOUTHEAST AND THICKNESS PATTERN WEAK AND E/W ORIENTED...DOUBT THIS POSSIBLE COMPLEX WILL MAKE IT VERY FAR EAST SO WILL LEAVE POPS OUT. ON FRIDAY...GOOD WARMUP EXPECTED AND WITH HIGH LLVL MSTR...AMS SHOULD BE UNSTABLE AND JUST BARELY CAPPED. MDLS ARE TRYING TO BRING SFC TROF A BIT FARTHER EAST...BUT WITHOUT A KICKER AND THE UPR LVL RDG IN PLACE...DONT SEE THIS HAPPENING. WILL LEAVE POPS OUT FOR NOW. NEXT MDL RUN WILL BE IMPORTANT ONE.... AS FOR TEMPS...AGAIN STUCK CLOSE TO MOS ALTHOUGH LEANED TOWARDS THE WARM SIDE BASED ON 850 TEMPS FCSTD TO BE ABOVE +20 C. MATT RSL 063/087 067/093 05-01 SLN 065/089 069/090 05-00 ICT 067/090 069/092 068 05100 HUT 066/090 067/092 0510- CNU 067/086 069/088 05410
In the hours before
Special weather statement, Jun 25, 6:29 PM CDT, 38 minutes before
KSZ092-260020- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 629 PM CDT WED JUN 25 1997 AT 625 PM RADAR INDICATED A SEVERE THUNDERSTORM OVER SOUTH HAVEN OR 35 MILES SOUTH OF WICHITA. THE STORM WAS CAPABLE OF 1 INCH HAIL AS IT MOVED EAST AT 10 MPH. IF YOU LIVE IN SOUTH HAVEN TAKE COVER AT ONCE AND STAY AWAY FROM WINDOWS *A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SUMNER COUNTY UNTIL 700 PM. ES
Special weather statement, Jun 25, 6:30 PM CDT, 37 minutes before
KSZ092-260020- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WICHITA KS 629 PM CDT WED JUN 25 1997 AT 625 PM RADAR INDICATED A SEVERE THUNDERSTORM OVER SOUTH HAVEN OR 35 MILES SOUTH OF WICHITA. B THE STORM WAS CAPABLE OF 1 INCH HAIL AS IT MOVED EAST AT 10 MPH. IF YOU LIVE IN SOUTH HAVEN TAKE COVER AT ONCE AND STAY AWAY FROM WINDOWS! *A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SUMNER COUNTY UNTIL 700 PM. ES
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 25, 9:59 PM CDT | Severe Thunderstorm Warning | ICT | Kingman | 46 min |
| Jun 25, 10:29 PM CDT | Severe Thunderstorm Warning | ICT | Sedgwick | 66 min |
| Jun 25, 10:44 PM CDT | Severe Thunderstorm Warning | ICT | Reno | 51 min |
| Jun 26, 12:05 AM CDT | Severe Thunderstorm Warning | ICT | Russell | 65 min |
| Jun 26, 12:11 AM CDT | Severe Thunderstorm Warning | ICT | Barton | 64 min |
| Jun 26, 12:42 AM CDT | Severe Thunderstorm Warning | ICT | Cowley | 63 min |
| Jun 26, 1:16 AM CDT | Severe Thunderstorm Warning | ICT | Barton | 49 min |
| Jun 26, 2:18 AM CDT | Flash Flood Warning | ICT | Barton | 5 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.